Amiodarone and sunlight side effects

Hi, does or has anyone on here any experience of side effects with amiodarone and sunlight exposure? I've been taking it since May and I'm going on a beach holiday to the Greek island of Kos next week (holiday was booked before I knew I would be on this medication). I've been warned that, due to the toxicity of the drug, exposure to sunlight can cause skin to change colour (blue and/or grey) and this is irreversible. I've just had a week in Vegas which was very hot and sunny but not really an outdoor type holiday so was pretty easy to restrict my exposure. Kos is going to be a lot more difficult and I'm interested to know other people's experiences and any possible tips. Many thanks.

21 Replies

oldestnewest
  • When I was on amiodarone I was warned to stay out of the sun. To apply factor 50 sun cream and keep arms and legs covered and to wear a sun hat. I went to Turkey a month after being prescribed amiodarone and stayed in the shade with factor 50 and remained covered up!

  • I've been on Amiodarone during a hot UK summer.....advise you not to deliberately sunbathe and do wear a sun hat.

    Keep body lightly clothed as you will be super sensitive to the rays. Use factor 50 sun cream. You are not likely to suddenly go blue or grey ( not a good look ). I used to wear chiffony cover ups but possibly not your style so opt for cotton!

    Enjoy your hols.

    Sandra

  • Thanks for the advice. Yeah, I don't have much in the way of chiffony cover ups but might be better than looking like a smurf!!

    Got a hat and the strongest sun block I could find... going to keep in the shade and cover up as much as possible apart from when I'm in the sea with the kids. Thanks again!

  • I knew someone who was on Amiodarone for about 8 years, he never read the instruction leaflet and had no idea that he was meant to stay out of the sun. He had what I would call a ruddy complexion, nothing awful about it at all. He may just have been fortunate of course.

    Jean

  • I spent a month in Majorca whilst still on Amiodarone. I used factor 50 and occasionally sat in the sun but under partial shade and was OK; no obvious side effects although you do burn more easily if you forget to reapply protection cream regularly.

  • I was on amiodarone last summer and didn't heed the advice about factor 50 ended up in A&E with 2nd degree burns to face arms and legs, don't want to spoil your holiday but be careful and use a good sun block

  • Blimey.... 😏

    Thanks, caution first I suppose, won't be on it forever!

  • Hopefully you won't be kept on it long term,I have now been put on Dronedarone does a similar job but without the sun problems,Chin up and don't let it grind you down.

  • That's interesting that there's an alternative. In fairness though, it's worked wonders for me and haven't really had any side effects to talk of with any medications, feel lucky

  • Hi I have just started with dronedrone in July can I ask how you are coping with this please

  • Hi, have been on Dronedarone for about 9 months and thankfully no side effects from this drug.Hopefully will be the same for you, Good Luck.

  • Hi Topcat thanks I'm still having AF but not as strong as b4 having regular blood tests, so I will c how it goes... cardiology app. In 5months thanks

  • Hi, sounds like they are keeping an eye on you, good luck with your cardiology appointment, is this with a cardiologist or an EP? Hope it's the latter as they are more qualified in dealing with AF and all its problems.

  • Hi I had an Ablation in 2014 and it had to be abandoned (tamponade) so I have been struggling and trying to pluck up courage to c another EP, so trying this new med. 4 six months then to c my cardiologist,thank you for your comments 😀

  • A friend had a grey/blue face and neck but it went back to normal when he stopped it.

  • Wear water / sweat resistant sun block and re-apply every two hours

  • I had a holiday a few years ago in Turkey whilst on Amiodorone. I didn't change colour, apart from developing a golden suntan, but the back of my hands became swollen and itchy. Whether this was a side effect is unclear.

  • I had 2 lovely blisters under my eyes where I never applied enough sun cream, looked like I had extremely bad bags lol. . make sure you keep reapplying your sun cream 😊 more importantly enjoy your holiday😊

  • Ok thanks, good to know... ☀️🚷

    If I'd have known I'd have booked North Wales instead! ☔️

  • Hello Mark that is so true I am light skinned and didn't no about the exposure to sun liight would be a problem I get so so dark yout would not believe. B email sure to use sUn block with a SPF of 50 all the best

  • Thank you

You may also like...